Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 3:13 AM EDT for Halifax County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 3:13 AM EDT (07:13 UTC)
- Expired
- May 8, 1998, 4:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:24 AM EDT | Hail 0.85 | South Boston, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 080713 RRA SVRRNK VAC083-080800- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 313 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA. * UNTIL 400 AM EDT. * AT 311 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES EAST NORTHEAST OF DANVILLE OR 10 MILES WEST OF SOUTH BOSTON MOVING EAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... HALIFAX AROUND 325 AM EDT.. SOUTH BOSTON AROUND 325 AM EDT.. SCOTTSBURG AROUND 335 AM EDT.. HITESBURG AROUND 345 AM EDT.. DRYBURG AROUND 345 AM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELYj. .END/SJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 33 minutes earlier.
Area forecast discussion, May 8, 2:40 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 AM EDT FRI MAY 8 1998 RECOMMENDATIONS... CRW...HOW ABOUT PRECIP TAPERING TO SHOWERS IN THE AFTERNOON WORDING...THEN LWR POPS FOR TONITE TO LOW SCT. WBC...SAME IDEA...MAYBE EVEN SLIGHT CHC POPS TONITE. PERHAPS SOME FOG AGAIN TONIGHT TWD MRNG. RDU...HOLD ON TO A SLGT CHC IN MTNS TONIGHT. DISCUSSION... FLOODING ON DAN RVR AND CONVECTION WEAKENING ONLY SLOWLY...SO NOT A LOT OF TIME TO POUR OVR ALL THE NEW DATA. ALSO PTCHY VERY DENSE FOG EAST AND WEST OF BLUE RDG BUT NOT WDSPD ENUF FOR ADVSRY ATTM...WILL HAVE TO WATCH CLOSELY TWD DAWN. LOOKS LIKE MDLS A LTL FASTER WITH TRACK OF SFC LOW AND CD FNT PASSAGE DURING THE DAY. DECENT QVEC CONV ARND 12Z WITH ANOTHER S/WV AND THIS LOOKS TO BE TIMED JUST AHEAD OF FRNT. LEFT EXIT RGN OF JET STILL OVR CWA THRU THIS TIME AS WELL. SO SHWRS AND TSTMS STILL GOOD BET AT LEAST THRU THE MRNG HOURS. BHND FNT...SAT IMGRY SUGGESTS DRIER AIR THAN MDLS INDICATING...AT LEAST AT MID LVLS...SO MAY HAVE ONLY SLGT CHC FOR SHRWS BY LATE IN THE DAY AND OVERNITE. NGM STILL OVERDONE WITH INSBLTY TDY. S/WV RDG PUSHES IN BY LATE SAT BUT MDLS HOLD ON TO LOW LVL MSTR. SOME HTG AND COULD GET A FEW SHRWS TO POP BUT AM THINKING MOS SLGT CHC POPS PRBLY OK. CRNT FCST TEMPS LOOK ON TRACK. SOME SPECIFICS... ROA 69/55/73 7(EARLY)32 LYH 70/54/74 7(EARLY)32 DAN 72/57/76 6(EARLY)32 RNK 67/53/71 7(EARLY)22 BLF 66/52/70 6(EARLY)32 KEIGHTON
In the hours before
Special weather statement, May 7, 11:22 PM EDT, 3 hours 51 minutes before
NCZ001>006-018>020-080520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU MAY 7 1998 ...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY... SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT 1100 PM. THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN CANCELLED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING. FOR FURTHER INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS EVENING. DESROSIERS
Special weather statement, May 7, 11:22 PM EDT, 3 hours 51 minutes before
NCZ001>006-018>020-080520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU MAY 7 1998 ...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY... SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT 1100 PM. THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN CANCELLED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING. FOR FURTHER INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS EVENING. DESROSIERS
Local storm report, May 8, 12:05 AM EDT, 3 hours 8 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 12:15 AM EDT, 2 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:15 AM EDT, 2 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:25 AM EDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.